Herbal, Dietary Supplements Take Toll on Liver

Share
Copy

SAN DIEGO — Patients taking herbal and dietary supplements may be at risk for liver injury severe enough to warrant an organ transplant, researchers said here.

In a review of national data, supplements accounted for 18 percent of liver injuries in the United States, Dr. Jose Serrano of the National Institutes of Health reported during a press briefing at Digestive Disease Week (DDW).

"The number of cases in our network has increased over the years," Serrano said during the briefing. "There were no deaths, but 7 percent of patients needed a liver transplant. These are not trivial consequences."

Read this story on www.medpagetoday.com.

It's estimated that as much as 40 percent of the U.S. population use herbal or dietary supplements, but their potential side effects, including liver toxicity, are not well defined.

The researchers looked at data from the Drug Induced Liver Injury Network, which evaluated patient information from eight sites across the U.S., from 2003 to 2011.

Of 679 cases of liver injury, 93 were attributed to herbal or dietary supplements, Serrano said, adding that these patients tended to younger than those who have similar liver injuries due to other medications. The majority of these patients were white.

Among patients that had used supplements, 33 percent used them for body building, 26 percent for weight loss, and the remaining 31 percent used a variety of other types of supplements.

Serrano said the symptoms of liver injury caused by supplements weren't different from those caused by other medications. But one factor that distinguished liver injury from body building supplements over the others was itching, which occurred in 86 percent of patients.

Those who had liver injury resulting from either body building or weight loss supplements also tended to have a longer latency time between exposure and injury compared with liver injury from other medications or the miscellaneous category of dietary supplements.

Most of the patients (66 percent) had to be hospitalized and 11 percent developed changes in liver function that persisted for at least six months, he added.

Symptoms included:

Jaundice (78 percent of patients)

Nausea (60 percent)

Itching (58 percent)

Abdominal pain (47 percent)

The majority of patients (60 percent) used only one type of supplement, while 23 percent used two or more supplements, and 16 percent used at least one supplement concurrently with prescription drugs.

The biggest risk to patients that use supplements is not reporting supplement use to a healthcare professional, said Dr. Donald Jensen of the University of Chicago and DDW press conference moderator.

"Patients need to be label readers," Jensen told MedPage Today. "They can't just assume that everything out there is safe. There are things out there that can be potentially damaging."

He added that patients think supplements "are food or that they're very safe. And there are some herbal medicines that probably are safe and may even do some benefit for people. I don't want to throw everything in the trashcan. But, on the other hand, there are enough [supplements] that are damaging."

He said that future research on supplements should focus on potential patient interactions with herbal supplements, noting that not all patients have negative interactions with them.

"I don't think we're going to stop people from taking herbal medicines," he said. "I'd like to see the FDA regulate the toxic ones better, but otherwise I think the important next step is some scientific understanding of why some people get damaged and others don't."

Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...